Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 124, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 1997, 1:00 PM CDT for Dallam County, Hartley County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 1:00 PM CDT (18:00 UTC)
- Expired
- Jun 16, 1997, 2:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Dallam County, TX, Hartley County, TX
The radar
The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 1:20 PM CDT | Tornado F0 | Dalhart, TX | Brief touchdown and tornado remained over open country. Tornado track was estimated. |
| Jun 16, 1:30 PM CDT | Tornado F0 | Dalhart, TX | Brief touchdown over open country and tornado track was estimated. |
| Jun 16, 1:46 PM CDT | Hail 1 | Hartley, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 161801 RRA SVRAMA TXC111-205-161900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...DALLAM COUNTY...NORTHERN HARTLEY COUNTY AT 1258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ON THE SOUTHWEST SIDE OF DALHART MOVING NORTHEAST AT 10 TO 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:04 AM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Jun 16, 4:04 AM CDT, 8 hours 56 minutes before
FPUS3 KAMA 160903 AFDAMA TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 404 AM CDT MON JUN 16 1997 WEAK SHRTWV...DIFFLUENT FLOW AND LEFT EXIT REGION OF JET STREAK RESPONSIBLE FOR CURRENT ACTIVITY ACRS THE CENTRAL AND NRN SECTIONS OF THE FA. XPC TO SEE A BRIEF BREAK IN THE SHWRS/TSTMS AS LEAD SHRTWV PUSHES E OF THE AREA. ACTIVITY EXPECTED TO REDEVELOP BY LATE THIS MORNING INTO THIS AFTERNOON AS THE MAIN SHRTWV ASSOCIATED WITH THE UPR LVL LOW KICKS OUT AND ACRS THE SRN SECTIONS OF THE PNHDLS. MODELS ARE ALL IN GENERAL AGREEMENT WITH THE STRENGTH AND PATH THAT THE UPR LOW WL TRAVEL...PLACING IT NEAR CDS BY 12Z TUE MORNING AND INTO SE OK BY 48 HRS. WITH DIFFLUENT FLO PATTERN CONTG AND GOOD LIFT BEING GENERATED BY THE SHRTWV...WL KEEP CHC/LKLY POPS GOING THROUGH TONIGHT...TAPERING THEM OFF FROM W TO E LATE TONIGHT. SUBSIDENCE IN WAKE OF EJECTING UPR LVL LOW WL LKLY SHUT THINGS DOWN BY TUE AFTERNOON MOST AREAS...WITH DRY AND WARMER CONDS ON WED. CANNOT RULE OUT A STRAY STORM OR TWO COMING OUT OF THE MTNS IN THE FAR WRN ZONES DURING THE EVENING HRS...SO WL HOLD ON TO A SLIGHT CHC OF MAINLY EVE STORMS THOSE AREAS TUE NIGHT. BIG QUESTION IS HOW FAR S WL THE WEAK FRONT/OUTFLOW BOUNDARY PUSH BEFORE STALLING OUT AND HOW MUCH MOISTURE WL BE AVAILABLE FOR OUR CONVECTION. ETA FCSTD SOUNDINGS SHOWING PRECIPATABLE WATER VALUES EXCEEDING 0.90 INCHES BY THIS AFTERNOON AND QPF BRANCH FCSTG ONE INCH PLUS AMOUNTS ACRS MUCH OF THE TX PNHDL. WITH SFC LOW TO OUR S ...FRONT WL LKLY STALL OUT...MORE IN LINE WITH THE AVN...WHICH WL LEAD US TO MORE OF AN OVERRUNNING TYPE OF EVENT WITH EMBEDDED CONVECTION. HAD DISCUSSIONS ABOUT ISSUING AN FFA ACRS PORTIONS OF THE PNHDLS...ESPECIALLY THE SERN SECTIONS...BUT WL DEFER THIS TO THE DAY SHIFT AND THE 12Z RUNS. WE WL...HOWEVER...MENTION LOCALLY HEAVY RAINFALL AND THE POSSIBILITY OF SOME SEVERE IN THE SRN SECTIONS OF THE PNHDLS...CLOSEST TO THE TRACK OF THE UPR LVL LOW...ALTHOUGH BEST SEVERE THREAT LKLY TO BE ALONG AND S OF THE FRONTAL BOUNDARY. WL GO WITH A BLEND OF GUIDANCE TEMPS AND SLIGHTLY ABV POPS 1ST AND 2ND PDS. NO CHANGES TO THE EXTENDED PLANNED ATTM. RUNNING LATE DUE TO MAJOR AFOS PROBLEMS...BUT THANKS TO THE INTERNET ...WE GOT WHAT WE NEEDED. THANKS FOR THE COORD DDC AND OUN. .AMA... TX...NONE. OK...NONE. COLTON
In the hours before
Special weather statement, Jun 16, 12:49 PM CDT, 11 minutes before
OKZ001>003-TXZ001>020-170500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 16 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE... A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST OUT OF WESTERN NEW MEXICO. A COLD FRONT WHICH MOVED THROUGH THE PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE. DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER ATMOSPHERE DISTURBANCE. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING. HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE STORMS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIHONS OF THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THIS EVENING. SCHNEIDER
Special weather statement, Jun 16, 1:00 PM CDT, 0 minutes before
OKZ001>003-TXZ001>020-170500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON JUN 16 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE... A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST OUT OF WESTERN NEW MEXICO. A COLD FRONT WHICH MOVED THROUGH THE PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE. DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER ATMOSPHERE DISTURBANCE. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING. HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE STORMS. EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO THIS EVENING. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:00 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Moore | 60 min |
| Jun 16, 2:39 PM CDT | Flash Flood Warning | AMA | Sherman | 2 hr |
| Jun 16, 3:16 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 59 min |
| Jun 16, 3:26 PM CDT | Flash Flood Warning | AMA | Moore | 3 hr |
| Jun 16, 3:40 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 65 min |
| Jun 16, 3:42 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 63 min |
| Jun 16, 3:50 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 55 min |
| Jun 16, 4:17 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 58 min |
| Jun 16, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| Jun 16, 4:34 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 56 min |
| Jun 16, 4:43 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 47 min |
| Jun 16, 4:50 PM CDT | Severe Thunderstorm Warning | AMA | Roberts | 55 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 64 min |
| Jun 16, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 59 min |
| Jun 16, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 63 min |
| Jun 16, 5:40 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.